Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Topeka, KS

August 21, 2003Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 21, 2003, 6:58 PM CDT for Morris County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 6:58 PM CDT (23:58 UTC)
Expired
Aug 21, 2003, 7:30 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 212358
SVRTOP
KSC127-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF WILSEY...OR ABOUT 29 MILES
  SOUTH OF JUNCTION CITY...MOVING SOUTHWEST AT 5 MPH.

* SOME LOCATIONS AFFECTED...
  WILSEY
  HELMICK
  DIAMOND SPRINGS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3867 9650 3872 9668 3858 9684 3853 9660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:19 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 21, 3:19 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
319 PM CDT THU AUG 21 2003

SHORT TERM CONCERNS ARE DEVELOPMENT OF STORMS ALONG FRONTAL BOUNDARY
GENERALLY ALONG I70 SOUTH...THEN WHEN TO END PRECIP CHANCES EAST
CENTRAL TONIGHT.  LONGER TERM CONCERNS THEN SHIFT TO TEMPERATURE
TRENDS THEN RAIN CHANCES AGAIN TUESDAY OR WEDNESDAY OF NEXT WEEK.

CONVERGENCE ALONG FRONTAL BOUNDARY FROM NEAR ABILENE TO THE TOPEKA
VICINITY.  NOT MUCH IN THE WAY OF UPPER SUPPORT AND CU BEING SLOW TO
DEVELOP.  LAPS SOUNDINGS SHOWING CAPPING REQUIRING TEMPS OVER 103
DEGREES WHICH SEVERAL SITES HAVE EXCEEDED.  WILL GO WITH 30 POPS FOR
NOW OVER EAST CENTRAL BORDER BY A TIER OF 20 PERCENTS ALONG AND
SOUTH OF I70.  WILL MENTION SOME POSSIBLY SEVERE WITH DAMAGING WIND
MAIN CONCERNS GIVEN SOUNDING PROFILE. WOULD THINK CONVECTION WOULD
DIMINISH AFTER SUNSET BUT MODELS SHOWING SOME OVERRUNNING POTENTIAL
CONTINUING OVER THE EAST CENTRAL MUCH OF THE NIGHT. LOWS FROM MIDDLE
60S NORTH CENTRAL TO AROUND 70 EAST CENTRAL.

ON FRIDAY...GIVEN UPSTREAM TEMPERATURE TRENDS...WILL GO CLOSER TO
MAV GUIDANCE WITH HIGHS LOWER TO MIDDLE 90S...THE FIRST TIME IN
ABOUT 6 DAYS HIGHS OVER THE AREA LESS THAN 100 DEGREES.  COOLEST
OVERNIGHT READINGS IN AWHILE LOOKS ON TAP FOR SATURDAY MORNING WITH
LOWS MAINLY IN THE MIDDLE 60S.

SATURDAY AND SUNDAY...UPPER RIDGE BUILDS ACROSS THE AREA.  AT THIS
TIME FAVORING HIGHS BACK INTO THE MID TO UPPER 90S...LOWS AROUND 70.

RIDGE IN PLACE OVER THE CWA ON SUNDAY...MODELS START TO BREAK DOWN
INTO MORE ZONAL FLOW BY MONDAY WITH MAIN ENERGY STAYING FURTHER TO
THE NORTH.  GIVEN THE UPPER FLOW PATTERN...THINKING LATEST GFS
DROPPING FRONT TOO FAR SOUTH.  LATER PERIODS OF ECMWF SLOWER WITH
BOUNDARY AND KEEPING H850 MB TEMPS CORRESPONDING WARMER.  ECMWF H850
MB WINDS BRIEFLY TURN TO NORTH TUESDAY 12Z BUT THEN BACK TO THE
SOUTH. NCEP RAISED MEX NUMBERS SOME AND WILL GO 3 TO 4 DEGREES ABOVE
THEIR TREND AND IN LINE WITH SURROUNDING WSOS FOR HIGHS.  AFTER
MAINLY THE UPPER 90S MONDAY...WILL TRIM HIGHS BACK INTO THE LOWER TO
MID 90S TUESDAY AND MAINLY MID 90S WEDNESDAY AND THURSDAY.  LOWS
GENERALLY IN THE UPPER 60S.  KEEPING FORECAST DRY FOR NOW UNTIL
BETTER CONTINUITY AND TIMING ON FRONTAL POSITION.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Aug 21, 4:46 PM CDT, 2 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A
HOLTON TO ABILENE LINE DURING THE EVENING HOURS...WITH BETTER
CHANCES ALONG AND SOUTHEAST OF INTERSTATE 35.  DAMAGING WINDS WILL
BE THE MAIN THREAT ALONG WITH POSSIBLY SOME LARGE HAIL.

THE SEVERE THUNDERSTORM THREAT SHOULD END AROUND OR SHORTLY AFTER
SUNSET.  A SMALL CHANCE FOR THUNDERSTORMS WILL REMAIN OVER PORTIONS
OF EAST CENTRAL KANSAS AFTER MIDNIGHT.

OUTSIDE OF THE THUNDERSTORM AREAS...DANGEROUS HEAT INDICES OF
AROUND 105 TO 112 DEGREES WILL CONTINUE FOR MUCH OF THE AREA INTO
THE MID EVENING HOURS.  THE EXCEPTIONS WILL BE OVER PORTIONS OF
NORTH CENTRAL AND THE FAR NORTHERN COUNTIES OF NORTHEAST KANSAS.
NECESSARY PRECAUTIONS SHOULD BE OBSERVED TO AVOID HEAT EXHAUSTION OR
HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING FOR MUCH OF EAST CENTRAL KANSAS
AND A PORTION OF NORTHEAST KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:05 PM CDTSevere Thunderstorm WarningTOPDickinson25 min
Aug 20, 7:27 PM CDTSevere Thunderstorm WarningTOPShawnee33 min
Aug 21, 6:43 PM CDTSevere Thunderstorm WarningTOPDouglas47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.